Alert archive / New York / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 34, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at Jul 24, 2010, 5:05 PM EDT for Chautauqua County, New York. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2010, 5:05 PM EDT (21:05 UTC)
- Expired
- Jul 24, 2010, 6:00 PM EDT
- In force
- 55 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
County Chautauqua County, NY
The radar
The Buffalo radar (KBUF), 114 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 24, 4:14 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.1 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 696 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 476 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
668
WUUS51 KBUF 242105
SVRBUF
NYC013-242200-
/O.NEW.KBUF.SV.W.0034.100724T2105Z-100724T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
505 PM EDT SAT JUL 24 2010
THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN CHAUTAUQUA COUNTY IN WESTERN NEW YORK
* UNTIL 600 PM EDT
* AT 503 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 8 MILES NORTHEAST
OF CLYMER...OR 14 MILES WEST OF JAMESTOWN...AND MOVING EAST
SOUTHEAST AT 35 MPH.
* SOME LOCATIONS IN THE WARNING INCLUDE...
LAKEWOOD
JAMESTOWN WEST
FREWSBURG
LAT...LON 4201 7972 4215 7971 4221 7952 4206 7906
4202 7905 4201 7907 4199 7964
TIME...MOT...LOC 2105Z 287DEG 30KT 4210 7949
$$
HITCHCOCK2 follow-up statements
079
WWUS51 KBUF 242124
SVSBUF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
524 PM EDT SAT JUL 24 2010
NYC013-242200-
/O.CON.KBUF.SV.W.0034.000000T0000Z-100724T2200Z/
CHAUTAUQUA NY-
524 PM EDT SAT JUL 24 2010
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR SOUTHERN CHAUTAUQUA COUNTY...
AT 522 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR PANAMA...OR 9 MILES
WEST OF JAMESTOWN...MOVING EAST AT 35 MPH.
SOME LOCATIONS IN THE WARNING INCLUDE...
LAKEWOOD
JAMESTOWN WEST
FREWSBURG
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
SATURDAY EVENING FOR WESTERN NEW YORK.
&&
LAT...LON 4201 7972 4215 7971 4221 7952 4206 7906
4202 7905 4201 7907 4199 7964
TIME...MOT...LOC 2124Z 287DEG 30KT 4209 7939
$$
SAGE546
WWUS51 KBUF 242158
SVSBUF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
558 PM EDT SAT JUL 24 2010
NYC013-242208-
/O.EXP.KBUF.SV.W.0034.000000T0000Z-100724T2200Z/
CHAUTAUQUA NY-
558 PM EDT SAT JUL 24 2010
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CHAUTAUQUA COUNTY
WILL EXPIRE AT 600 PM EDT...
AT 558 PM EDT NATIONAL WEATHER SERVICE RADAR SHOWED THAT THE SEVERE
THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED THE WARNED AREA...
THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
SATURDAY EVENING FOR WESTERN NEW YORK.
LAT...LON 4201 7972 4215 7971 4221 7952 4206 7906
4202 7905 4201 7907 4199 7964
TIME...MOT...LOC 2158Z 287DEG 30KT 4201 7903
$$
THOMASWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 4:21 PM EDT, 44 minutes earlier.
Area forecast discussion, Jul 24, 4:21 PM EDT, 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 421 PM EDT SAT JUL 24 2010 .SYNOPSIS... A COLD FRONT WILL CROSS WESTERN AND CENTRAL NEW YORK LATE TONIGHT AND BE PRECEDED AND ACCOMPANIED BY SHOWERS AND THUNDERSTORMS. STRONG HIGH PRESSURE WILL THEN FOLLOW AND BRING A STRETCH OF FINE MORE COMFORTABLE SUMMER WEATHER FROM SUNDAY AFTERNOON INTO MIDWEEK. && .NEAR TERM /THROUGH SUNDAY/... A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR MOST OF WESTERN AND NORTH CENTRAL NEW YORK FROM 2015Z SATURDAY THROUGH 03Z SUNDAY. STRONG TO SEVERE CONVECTION IS FIRING UP OVER FAR WESTERN NEW YORK THIS AFTERNOON. THIS ACTIVITY WILL EXPAND TO THE EAST AS THE AFTERNOON AND EVENING WEAR ON. THEREFORE...WILL MAINTAIN HIGH LIKELY POPS FOR CONVECTION AND HEAVY RAIN THERE WILL LIKELY BE A BREAK EARLY THIS EVENING FOLLOWING THIS FEATURE...THEN ANOTHER ROUND OF ACTIVITY LATER THIS EVENING THROUGH ABOUT 06-08Z AHEAD OF MAIN COLD FRONT WHICH SHOULD EASE ESE ACROSS THE REGION BETWEEN 08Z AND 12Z SUNDAY. IMPOSSIBLE TO PLACE EXACT LOCATION OF CONVECTION TONIGHT SO BROADBRUSHED 60 POPS FOR A FEW HOURS...WILL BETTER DEFINE AS WE GET CLOSER. SUNDAY WILL SEE GRADUAL IMPROVEMENT FORM NORTHWEST TO SOUTHEAST. 12Z GFS TAKES ANOTHER WAVE ALONG THE FRONT AND MAY HOLD SHOWER THREAT THROUGH MIDDAY SRN TIER/E LK ONTARIO REGION...BUT NAM TAKES WAVE FURTHER EAST AND CLEARS THINGS OUT FASTER. WILL PLAY THE MIDDLE GROUND FOR NOW AND HOLD CHC POPS SOUTH AND EAST EARLY...THEN CLEAR THINGS OUT. IT WILL TURN NOTICEABLY DRIER BY LATER IN THE DAY. 850 MB TEMPS FALL TO 12-14C SO MAXES SHOULD BE GENERALLY IN U70S..MAYBE TOUCHING 80...SEE CLIMO SECTION BELOW FOR MORE ON THAT. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... AT THE START OF THE PERIOD A MID LEVEL TROUGH WILL SWING FROM QUEBEC INTO THE CANADIAN MARITIMES WITH NORTHWEST FLOW DELIVERING A MUCH DRIER AND LESS HUMID AIRMASS TO THE REGION FOR THE START OF THE WEEK. BY 00Z MONDAY THE SURFACE COLD FRONT WILL HAVE PUSHED OFF THE SOUTHERN NEW ENGLAND COAST WITH CLEARING SKIES BACK ACROSS THE LOWER LAKES. CYCLONIC FLOW AND SOME LINGERING WRAP AROUND MOISTURE MAY ALLOW FOR A LITTLE CLOUD COVER TO LINGER EAST OF LAKE ONTARIO SUNDAY EVENING...BUT OTHERWISE EXPECT THE ENTIRE TIME PERIOD FROM SUNDAY NIGHT THROUGH TUESDAY NIGHT TO FEATURE MAINLY CLEAR SKIES AS HIGH PRESSURE BUILDS SLOWLY FROM THE WESTERN LAKES ON MONDAY TO THE EASTERN LAKES TUESDAY. 850MB TEMPS WILL BE AROUND +12C ON MONDAY WHICH WILL SUPPORT NEAR AVERAGE HIGHS IN THE LOWER 80S ACROSS THE LOWER ELEVATIONS WITH SOME UPPER 70S ACROSS HIGHER TERRAIN. SOME LIMITED RETURN FLOW AND AIRMASS MODIFICATION ON TUESDAY WILL BOOST 850MB TEMPS TO ABOUT +14C WITH MID 80S COMMON ACROSS THE LAKE PLAINS AND VALLEYS. NIGHTS WILL BE COOL AND COMFORTABLE BOTH SUNDAY NIGHT AND MONDAY NIGHT WITH LOWER 60S ON THE LAKE PLAINS AND 50S WELL INLAND. BY TUESDAY NIGHT INCREASING SOUTHERLY RETURN FLOW WILL KEEP LOWS UP A LITTLE WITH MID TO UPPER 60S ON THE LAKE PLAINS AND UPPER 50S IN THE COOLER SPOTS OF THE SOUTHERN TIER AND EAST OF LAKE ONTARIO. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... ONLY MAIN CONCERN IN THE LONG TERM REVOLVES AROUND THE TIMING OF A WEAK FRONT FOR MIDWEEK. PAST FEW RUNS OF OPERATIONAL AND ENSEMBLE GUIDANCE HAS BEEN UNCERTAIN WITH THE TIMING OF THE FRONT...WITH FROPA RANGING FROM WEDNESDAY TO LATE THURSDAY. THE LATEST 12Z GFS IS ON THE FASTER SIDE OF THE GUIDANCE ENVELOPE WITH A WEDNESDAY FROPA...WHILE THE OLD 00Z ECMWF HAS A SLOWER FROPA ON THURSDAY MORNING. THE 12Z GEFS ENSEMBLE MEAN FOLLOWS THE OPERATIONAL GFS CLOSELY WHILE A FAIR NUMBER OF THE OLD 00Z GEFS ENSEMBLE MEMBERS SUPPORT THE SLOWER SOLUTION. FOR NOW FEEL THE BEST COURSE OF ACTION IS TO KEEP A LOW CHANCE POP FOR BOTH WEDNESDAY AND THURSDAY. IN REALITY ONLY ONE DAY OF RAIN IS EXPECTED...IT IS JUST NOT CLEAR WHICH DAY THE BEST CHANCE WILL FALL ON YET. FOLLOWING THE MIDWEEK FROPA...LATEST MODEL GUIDANCE SUGGESTS A BUBBLE OF HIGH PRESSURE WILL BUILD OVER THE GREAT LAKES AND NEW ENGLAND ONCE AGAIN AS MID LEVEL FLOW BUCKLES SOMEWHAT AND FLOW TURNS MORE NORTHWEST AND CONFLUENT OVER NEW ENGLAND. WILL REMOVE THE POPS FOR FRIDAY AND ALSO GO DRY FOR THE NEW DAY 7 SATURDAY. TEMPS FOR THE END OF THE WEEK AT THIS EARLY JUNCTURE LOOK TO BE NEAR AVERAGE WITH LOWER HUMIDITY. && .AVIATION /21Z SATURDAY THROUGH THURSDAY/... LINE OF CONVECTION HAS DEVELOPED RAPIDLY OVER LK ERIE AND NIAG PENINSULA PAST HOUR AND WILL CROSS THE WESTERN TERMINALS IN 20-21Z TIME FRAME. MORE GENERAL SHOWERS AND STORMS ARE LIKELY LATER TONIGHT IN CONJUNCTION WITH COLD FRONTAL PASSAGE WITH CONDITIONS GRADUALLY IMPROVING TO VFR FROM NORTHWEST TO SOUTHEAST DURING SUNDAY. OUTLOOK... SUNDAY NIGHT THROUGH TUESDAY...VFR. WEDNESDAY AND THURSDAY ...MAINLY VFR...BUT WITH POSSIBLE MVFR CONDITIONS IN -TSRA WITH NEXT FRONTAL PASSAGE. && .MARINE... SOUTHWEST WINDS WILL CONTINUE THIS EVENING AND SHIFT TO NORTHWEST AFTER MIDNIGHT IN THE WAKE OF A COLD FRONT. THEY WILL BE FRESH AT TIMERS ON LAKE ERIE BUT SHOULD STAY BELOW SMALL CRAFT ADVISORY CRITERIA. OF COURSE LOCALLY STRONGER WINDS AND WAVES CAN BE EXPECTED NEAR ANY THUNDERSTORMS. MODERATE TO FRESH WEST TO NORTHWEST WINDS WILL PREVAIL SUNDAY...ESPECIALLY IN THE AFTERNOON. && .CLIMATE... TEMP REACHED 80 JUST BEFORE NOON AT BUFFALO...MAKING THIS THE 21ST CONSECUTIVE DAY WITH THE TEMPERATURE REACHING THE 80S OR HIGHER AT BUFFALO. THIS NOW TIES 1921 FOR 3RD LONGEST SUCH STRETCH IN THE OVERALL 138 YRS OF RECORD. THE TOP TWO ARE MUCH LONGER HOWEVER...32 IN 1949...AND 29 IN 1983. OVER IN ROCHESTER...TODAY IS THE 22ND CONSECUTIVE DAY OF 80S OR HIGHER...5TH LONGEST SUCH STRETCH IN THE 138 YRS OF RECORD. RECORD IS 29 DAYS IN 1921. OTHER YEARS EXCEEDING THIS ARE 24 IN 2007 AND 1949 AND 23 IN 1966. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...SFM NEAR TERM...SFM/TJP SHORT TERM...HITCHCOCK LONG TERM...HITCHCOCK AVIATION...SFM MARINE...SFM CLIMATE...
Hazardous weather outlook, Jul 24, 5:00 AM EDT, 12 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 500 AM EDT SAT JUL 24 2010 NYZ001>008-010>014-019>021-085-250900- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 500 AM EDT SAT JUL 24 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. WIDESPREAD STRONG STORMS ARE POSSIBLE ON THIS AFTERNOON AND EVENING AS A COLD FRONT WILL APPROACH THE REGION FROM THE WEST. THERE IS A CHANCE OF STRONG THUNDERSTORMS AHEAD OF THIS BOUNDARY...AS CONDITIONS WILL BECOME FAVORABLE FOR ORGANIZED STORMS AND A SLIGHT RISK OF SEVERE WEATHER. THE GREATEST RISK OF SEVERE WEATHER WILL BE DAMAGING WINDS. STAY TUNED TO THE NATIONAL WEATHER SERVICE OR OTHER SOURCES OF WEATHER INFORMATION FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE CHANCE FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-250900- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 500 AM EDT SAT JUL 24 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. WIDESPREAD STRONG STORMS ARE POSSIBLE ON THIS AFTERNOON AND EVENING AS A COLD FRONT WILL APPROACH THE REGION FROM THE WEST. THERE IS A CHANCE OF STRONG THUNDERSTORMS AHEAD OF THIS BOUNDARY...AS CONDITIONS WILL BECOME FAVORABLE FOR ORGANIZED STORMS AND A SLIGHT RISK OF SEVERE WEATHER. THE GREATEST RISK OF SEVERE WEATHER WILL BE DAMAGING WINDS. STAY TUNED TO THE NATIONAL WEATHER SERVICE OR OTHER SOURCES OF WEATHER INFORMATION FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE CHANCE FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
In the hours before
Special weather statement, Jul 24, 3:49 PM EDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 349 PM EDT SAT JUL 24 2010 NYZ010-019-020-085-242100- NORTHERN ERIE-CHAUTAUQUA-CATTARAUGUS-SOUTHERN ERIE- INCLUDING THE CITIES OF...BUFFALO...JAMESTOWN...OLEAN... ORCHARD PARK...SPRINGVILLE 349 PM EDT SAT JUL 24 2010 ...HEAVY THUNDERSTORMS TO CROSS THE REGION... AT 345 PM...A LARGE CLUSTER OF SHOWERS AND THUNDERSTORMS HAS RAPIDLY DEVELOPED OVER LAKE ERIE SINCE 3 PM AND WILL CONTINUE TO MOVE EAST...REACHING THE CHAUTAUQUA AND ERIE COUNTY LAKESHORES BY 415 PM. THESE STORMS WILL BE ACCOMPANIED BY TORRENTIAL DOWNPOURS...GUSTY WINDS AND FREQUENT LIGHTNING. RAINFALL COULD REACH AN INCH OR MORE IN THE HEAVIER STORMS. THE STORMS WILL CROSS THE BUFFALO METRO AREA BETWEEN 415 AND 530 PM. SFM
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 9:43 PM EDT | Flash Flood Warning | BUF | Cattaraugus, Chautauqua | 84 min |
| Jul 24, 3:32 PM EDT | Special Marine Warning | BUF | 22 min | |
| Jul 24, 3:41 PM EDT | Severe Thunderstorm Warning | BUF | Chautauqua | 64 min |
| Jul 24, 4:08 PM EDT | Tornado Warning | BUF | Chautauqua | 52 min |
| Jul 24, 4:40 PM EDT | Tornado Warning | BUF | Cattaraugus, Chautauqua | 50 min |
| Jul 24, 5:00 PM EDT | Tornado Warning | BUF | Chautauqua | 30 min |
| Jul 24, 5:22 PM EDT | Tornado Warning | BUF | Cattaraugus | 53 min |
| Jul 24, 5:59 PM EDT | Severe Thunderstorm Warning | BUF | Allegany | 44 min |
Nearby
Severe Thunderstorm Warnings in New York, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.